Hail, Johnson
- When
- September 4, 2:48 AM CST
- Where
- Johnson County, 1.48 mi NNE of Hills
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.570, -91.540
Non-severe hail up to the size of a dime was reported in Hills, IA during the morning of September 4.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DVN wrote it up.
Non-severe hail up to the size of a dime was reported in Hills, IA during the morning of September 4.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Sep 3, 10:52 PM CST, 3 hours 56 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 1152 PM CDT WED SEP 3 2014 .UPDATE... ISSUED AT 1150 PM CDT WED SEP 3 2014 STORM CLUSTER ROOTED IN THE MID LEVELS CONTINUES TO ROLL EASTWARD OUT OF CENTRAL IA. AT THE CURRENT RATE...IT WILL REACH INTO KEOKUK...IOWA AND AT LEAST SOUTHERN BENTON COUNTY AROUND 1 TO 2 AM. SO FAR...IT HAS REMAINED ELEVATED...BUT IF IT WERE TO INTENSIFY AND BECOME MORE SURFACE BASED...CORFIDI VECTORS WOULD SUGGEST MORE OF A SOUTHEASTWARD MOVEMENT. DRIVEN BY THE EASTWARD MOVING MID LEVEL SHORTWAVE WITH CONTINUED FEED OF HIGH THETAE ADVECTION FROM THE SW...CONFIDENCE OF SCATTERED SHOWERS AND STORMS REACHING EAST CENTRAL IA IS HIGH. HAVE GONE AHEAD AND UPDATED THE FORECAST TO INCREASE OVERNIGHT POPS TO LIKELY OVER E CENTRAL IA. && .SYNOPSIS... ISSUED AT 313 PM CDT WED SEP 3 2014 A WARM FRONT EXTENDED FROM LOW PRESSURE FAR NW SD TO CENTRAL MO. CURRENT TEMPERATURES WERE IN THE LOWER TO MID 80S WITH DEWPOINTS IN THE MID TO UPPER 60S. ELSEWHERE...READINGS WERE IN THE MID 90S FROM KS TO TX. PRECIPITABLE WATERS WERE OVER 1.5 INCHES IN KS AND MO. ELEVATED THUNDERSTORMS WERE PERSISTENT IN A LINE ACROSS CENTRAL MN. && .SHORT TERM...(THIS EVENING THROUGH THURSDAY) ISSUED AT 313 PM CDT WED SEP 3 2014 FORECAST FOCUS ON THUNDERSTORM CHANCES LATER TONIGHT THEN A HOT AND HUMID DAY ON THURSDAY. LOW CONFIDENCE IN CONVECTIVE TRENDS TONIGHT. TONIGHT...SHOULD BE A QUIET EVENING THEN THUNDERSTORM CHANCES EXPECTED AFTER MIDNIGHT...ESPECIALLY ACROSS OUR NORTH/NORTHEAST COUNTIES. MODELS DOING RATHER POORLY WITH PLACEMENT OF CONVECTION TODAY SO CONFIDENCE IS LOW. SYNOPTICALLY THERE WILL BE A LOW LEVEL JET STRENGTHENING OVERNIGHT WITH DECENT THETA-E ADVECTION/MOISTURE TRANSPORT. ON THE LEADING EDGE OF THIS THERE IS THE CHANCE OF THUNDERSTORMS MAINLY IN OUR NORTHEAST COUNTIES...NORTH/NORTHEAST OF THE QUAD CITIES METRO. A CAPPING AIRMASS SHOULD SPREAD INTO OUR SOUTHWEST PREVENTING ANY CONVECTION FROM FORMING THERE. IN ADDITION...ALSO THIS EVENING STRONG CONVECTION IS EXPECTED TO DEVELOP IN SOUTHERN MN WHICH WILL GRADUALLY UPSCALE TO A MCS THAT SHOULD EVENTUALLY TRACK SSE POSSIBLY INTO PORTIONS OF OUR NORTHERN CWA WELL AFTER MIDNIGHT. THERE WILL BE A FAVORABLE 850 THERMAL RIDGE TO OUR WEST AND 850 MB THERMAL GRADIENT OF 19-23C FAVORED CONCEPTUALLY FOR GENESIS/TRACK OF MCS/S DRAPED ACROSS THE CWA. IN ADDITION...MID LEVEL CAP TO OUR W/SW AND FORWARD PROPAGATING CORFIDI VECTORS SUPPORTIVE OF CONVECTION REACHING OUR NORTHERN CWA. ECMWF MODEL FITS THIS SCENARIO THE BEST BUT WITH LOW CONFIDENCE IN ANY OF THE MODELS BEHAVIOR RECENTLY WILL ONLY KEEP A CHANCE POP FOR NOW. A WORD OF CAUTION...IF CONVECTION FAILS TO MATERIALIZE IN SOUTHERN MN AND REMAINS FARTHER NORTH THEN THOSE STORMS WILL PROPAGATE EASTWARD INTO CENTRAL WISCONSIN...RATHER THAN DIVE SOUTHEAST INTO THE DVN CWA. WITH INCREASING MOISTURE AND A STEADY SOUTH WIND TEMPERATURES WILL BE MUCH WARMER COMPARED TO RECENTLY...WITH LOWS IN THE LOWER 70S AT MOST LOCATIONS. THURSDAY...HOT WEATHER RETURNS BRIEFLY AS DEEPENING CYCLONE TRACKS OUT OF THE NORTHERN PLAINS AND TO THE NORTH OF INTERNATIONAL FALLS MN BY EVENING. MODELS SUGGEST WE WILL BE IN A HOT/MOIST BUT CAPPED ATMOSPHERE WITH ANY THUNDERSTORM ACTIVITY EARLY IN THE MORNING IN OUR NORTHEAST SHIFTING AWAY FROM THE CWA. SHOULD BE A MOSTLY SUNNY AND WINDY DAY WITH SOUTH TO SOUTHWEST WINDS GUSTING AROUND 30 MPH. MAXIMUM TEMPERATURES WILL SOAR INTO THE LOWER 90S WITH DEWPOINTS IN THE LOWER 70S. HEAT INDEX VALUES WILL PUSH WELL INTO THE 90S TO AROUND 100. WILL STILL BE INTERESTING TO SEE IF DEEPER MIXING ALLOWS FROM DEWPOINTS TO DROP INTO THE MID TO UPPER 60S DURING THE AFTERNOON. IS SO...THEN HIGH TEMPERATURES MIGHT MAKE IT INTO THE MID 90S AT SOME LOCATIONS. THE STRONG COLD FRONT WILL STILL BE NORTHWEST OF THE DVN CWA SO NOT EXPECTING CONVECTION TO ARRIVE IN OUR NW CWA UNTIL AFTER 7 PM. .LONG TERM...(THURSDAY NIGHT THROUGH WEDNESDAY) ISSUED AT 313 PM CDT WED SEP 3 2014 UNSETTLED INTO THE WEEKEND WITH A CHANGEOVER TO EARLY AUTUMN WEATHER THIS WEEKEND THE MAIN FORECAST ISSUE. LONG TERM FORECAST CONFIDENCE...OVERALL FAIR OR AVERAGE WITH MAIN ISSUE STRENGTH AND TIMING OF COOLING EARLY THIS WEEKEND AND ANOTHER STRONGER COLD FRONT DAY 6-7+ WITH CHANCES OF HEAVY PRECIPITATION. OVERVIEW...INITIALIZATION AND VERIFICATION GOOD ON SYNOPTIC SCALE FEATURES WITH MOISTURE ISSUES AGAIN TOO HIGH IN BL IMPACTING CURRENT AND FUTURE TIMING/PLACEMENT OF CONVECTIVE SYSTEMS. RUN TO RUN INTER SOLUTION AND TEMPORAL D_PROG_DT TOOLS SUGGEST A 70/30 MIX OF GFS/HI- RES ECMWF BEST FIT FOR LARGE SCALE FEATURES. THIS SUGGEST LIGHT TO MODERATE PRECIPITATION WITH FRONT PASSAGE MAINLY ON FRIDAY...THEN MUCH COOLER WITH EVEN A STRONGER COLD FRONT WITH RISK OF HEAVY PRECIPITATION FOR THE MIDDLE OF NEXT WEEK. THURSDAY NIGHT...WEAKENING SPLIT UPPER FLOW AND DIFFLUENT LOW LEVEL WINDS SUGGEST WEAKENING FORCING A DISSIPATING STAGES OF SHOWERS AND STORMS WITH CHANCE POPS AND MOSTLY LIGHT SCATTERED RAIN AMOUNTS AND ISOLATED MODERATE AMOUNTS POSSIBLE IN NON-SEVERE STORMS. TIMING OF FRONT WILL MAKE FOR 10+ DEGREE THERMAL GRADIENT WITH NEAR 60F LOWS SUGGESTED FAR NW TO LOWER 70S SE 1/2 OR MORE OF AREA. MOST OF THE PRECIPITATION SHOULD ARRIVE LATE EVENING NW SECTIONS AND PROGRESS WITH AND BEHIND THE COOL FRONT. FRIDAY...SHEAR PROFILE SUPPORTS LOTS OF POST FRONTAL CLOUDS AND NW WINDS OF 10 TO 15+ MPH TO RESULT IN HIGHS LOWER 70S NW TO AROUND 80F SE 1/3 WITH MODERATE GRADIENT IN-BETWEEN. SHOWERS AND ISOLATED STORMS EXPECTED BUT AGAIN LOW LEVEL FORCING AND INSTABILITY PROFILES SUGGEST SCATTERED COVERAGE ATTM. FRIDAY NIGHT...LINGERING POPS KEPT SE SECTIONS WHICH TRENDS SUGGEST LATER SHIFTS MAY BE ABLE TO REMOVE. STRONG CAA WITH CLEARING SUGGESTS UPPER 40S NW TO UPPER 50S SE WITH TRENDS SUGGESTING A FEW DEGREES COLDER FOR LATER SHIFTS. SATURDAY AND SUNDAY...BEAUTIFUL EARLY FALL WEATHER WITH HIGHS LOW TO MID 70S SATURDAY AND MID TO UPPER 70S SUNDAY. SUNDAY AM LOWS MAY STILL BE A FEW DEGREES TOO MILD WITH SOME MID 40S POSSIBLE NORTH SECTIONS. MONDAY AM MINS WITH BL DECOUPLING MAY ALSO SEE SOME UPPER 40S FOR LATER SHIFTS TO CONSIDER. MONDAY...MILDER WITH HIGHS 75 TO 80F AND POSSIBLY A FEW DEGREES HIGHER NEEDED FOR LATER SHIFTS TO REASSESS ON SOUTH WINDS 10-20 MPH. MONDAY NIGHT...ADDED POPS...MAINLY LATE AHEAD OF NEXT STRONG UPPER TROUGH DEVELOPING THAT WILL MOVE SLOWLY SOUTHEAST FROM NORTH PLAINS. LOWS 55 TO 60 DEGREES WILL BE IMPACTED BY CLOUD COVER FOR LATER SHIFTS TO RECONSIDER. TUESDAY AND WEDNESDAY...SIGNIFICANT MOISTURE POOLING WITH STRONG KINEMATIC CONVERGENT FIELDS WITH SURFACE FRONT AND DYNAMIC UPPER TROUGH SUGGEST CONTINUED CHANGES WITH RISK OF SIGNIFICANT RAINS AND TIMING AND COVERAGE THAT WILL TAKE ANOTHER 24-36 HOURS TO BETTER CLARIFY. IF SEE SOME SUNNY SKIES THEN HIGHS WILL NEED TO BE BUMPED BY 5+ DEGREES...OR FROM MID/UPPER 70S TO LOWER 80S...IF NOT MORE. MINS IN THE LOWER 60S MAY ALSO BE IMPACTED DEPENDING ON CLOUDS THAT COULD BE A FEW DEGREES HIGHER. LOCAL TECHNIQUES SUGGESTS 1 TO 2 INCHES REASONABLE. && .AVIATION...(FOR THE 06Z TAFS THROUGH 06Z THURSDAY NIGHT) ISSUED AT 1150 PM CDT WED SEP 3 2014 COMPLEX OF THUNDERSTORMS THAT FORMED OVER CENTRAL IA IN THE EVENING WILL LIKELY MOVE THROUGH CID LATE TONIGHT AND THIS HAS BEEN INCLUDED IN THE UPDATED FORECAST. CONFIDENCE OF THESE EASTWARD MOVING STORMS HOLDING TOGETHER AND REACHING MLI AND DBQ IS SOMEWHAT LOWER AND THUS THE POTENTIAL IS HANDLED WITH VICINITY THUNDER WORDING. OTHERWISE...VFR CONDITIONS WILL CONTINUE OVERNIGHT THROUGH THURSDAY WITH SOUTH WINDS BECOMING GUSTY DURING THE DAY. THUNDERSTORMS ARE POSSIBLE AGAIN THURSDAY NIGHT...JUST BEYOND THE CURRENT FORECAST PERIOD. && .CLIMATE... ISSUED AT 313 PM CDT WED SEP 3 2014 WEEK 2...THE 8 TO 14 DAY CPC OUTLOOK IS FOR NEAR TO BELOW NORMAL TEMPERATURES. CURRENT TRENDS SUPPORT A STRONG TO SEASONALLY VERY STRONG COLD FRONT TO ARRIVE LATE NEXT WEEK THAT MAY BRING THE THREAT OF AT LEAST SCATTERED FROST AROUND THE 12TH TO 15TH OF SEPTEMBER. HIGHS IN THE 60S AND EVEN 50S APPEAR POSSIBLE. THIS FROST RISK SHOULD BE BETTER KNOWN IN THE NEXT FEW DAYS AS LATEST DATA SOURCES DO SUGGEST IT COULD IMPACT THE END OF THE GROWING SEASON. && .DVN WATCHES/WARNINGS/ADVISORIES... IA...NONE. IL...NONE. MO...NONE. && UPDATE...SHEETS SYNOPSIS...HAASE SHORT TERM...HAASE LONG TERM...NICHOLS AVIATION...SHEETS CLIMATE...NICHOLS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 733 AM CDT WED SEP 3 2014 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-041000- BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON- CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON- HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL- WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON- WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK- 733 AM CDT WED SEP 3 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER MINNESOTA AND WISCONSIN THIS AFTERNOON AND EVENING. SOME OF THESE STORMS MAY MOVE INTO PORTIONS OF NORTHEAST IOWA AND NORTHWEST ILLINOIS AFTER MIDNIGHT. SEVERE WEATHER IS NOT ANTICIPATED. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE WILL BE A CHANCE FOR SOME THUNDERSTORMS TO MOVE ACROSS FAR NORTHWESTERN ILLINOIS THURSDAY MORNING. THEN MORE THUNDERSTORMS WILL OVERSPREAD PORTIONS OF THE OUTLOOK AREA LATE THURSDAY NIGHT INTO FRIDAY AS A SLOW MOVING FRONTAL SYSTEM PUSHES EASTWARD THROUGH THE REGION. THE THREAT FOR SEVERE WEATHER DURING THIS PERIOD APPEARS LOW AT THIS TIME. VERY WARM AND MORE HUMID CONDITIONS WILL OCCUR ACROSS THE OUTLOOK AREA THURSDAY AHEAD OF THE INCOMING FRONTAL SYSTEM. HEAT INDEX READINGS MAY RANGE FROM 95 TO OVER 100 DEGREES THURSDAY AFTERNOON. THE NEXT ROUND OF THUNDERSTORMS IS THEN FORECAST FOR TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. 05/12
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 1247 AM CDT THU SEP 4 2014 IAZ076-077-040630- KEOKUK-WASHINGTON- 1247 AM CDT THU SEP 4 2014 ...STRONG THUNDERSTORMS WITH HAIL OVER KEOKUK COUNTY... AT 1242 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS NEAR SIGOURNEY...MOVING EAST AT 35 MPH. * THE THUNDERSTORM WILL BE NEAR... HARPER AROUND 1250 AM CDT... 7 MILES SOUTH OF KINROSS AROUND 1255 AM CDT... 8 MILES SOUTH OF WELLMAN AROUND 110 AM CDT... 7 MILES SOUTH OF RICHMOND AND 9 MILES SOUTH OF KALONA AROUND 120 AM CDT... WASHINGTON AROUND 125 AM CDT... HAIL UP TO PENNY SIZE AND BRIEF HEAVY RAIN CAN BE EXPECTED WITH THESE STORMS. LAT...LON 4151 9166 4124 9164 4125 9235 4145 9237 TIME...MOT...LOC 0544Z 270DEG 31KT 4135 9213
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 147 AM CDT THU SEP 4 2014 IAZ064-076>078-040745- JOHNSON-KEOKUK-LOUISA-WASHINGTON- 147 AM CDT THU SEP 4 2014 ...STRONG THUNDERSTORMS MOVING THROUGH SOUTHEAST IOWA... AT 144 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 9 MILES WEST OF WASHINGTON...MOVING EAST AT 25 MPH. * THE THUNDERSTORM WILL BE NEAR... 9 MILES SOUTH OF RICHMOND AROUND 205 AM CDT... WASHINGTON AROUND 210 AM CDT... AINSWORTH AROUND 225 AM CDT... 7 MILES NORTH OF CRAWFORDSVILLE AROUND 230 AM CDT... COTTER AND 8 MILES NORTH OF WYMAN AROUND 240 AM CDT... PENNY SIZE HAIL...WINDS GREATER THAN 35 MPH...TORRENTIAL RAIN AND NEAR CONTINUOUS CLOUD TO GROUND LIGHTNING CAN BE EXPECTED WITH THIS STORM. LAT...LON 4146 9137 4116 9139 4116 9194 4147 9195 TIME...MOT...LOC 0646Z 273DEG 20KT 4133 9185
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 225 AM CDT THU SEP 4 2014 IAZ063>068-076>078-087-088-ILZ007-009-015-040930- IOWA-JOHNSON-CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON- LOUISA-JEFFERSON-HENRY IA-CARROLL-WHITESIDE-ROCK ISLAND- INCLUDING THE CITIES OF...MARENGO...IOWA CITY...TIPTON... CLINTON...MUSCATINE...BETTENDORF...DAVENPORT...SIGOURNEY... WASHINGTON...WAPELLO...FAIRFIELD...MOUNT PLEASANT... MOUNT CARROLL...STERLING...ROCK FALLS...MOLINE...ROCK ISLAND 225 AM CDT THU SEP 4 2014 ...INTENSE LIGHTNING WITH STRONG THUNDERSTORMS MOVING ACROSS EASTERN IOWA AND NORTHWEST ILLINOIS EARLY THIS MORNING... AT 215 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED WIDESPREAD THUNDERSTORMS OVER EASTERN IOWA ROUGHLY BETWEEN HIGHWAY 30 AND HIGHWAY 34... WITH THE STORMS EXTENDING INTO NORTHWEST ILLINOIS. THE STORMS WERE MOVING EAST AT 30 TO 40 MPH. THE STORMS WILL PRODUCE VIVID AND NEAR CONTINUOUS LIGHTNING AND TORRENTIAL DOWNPOURS...WITH SMALL HAIL UP TO THE SIZE OF PENNIES POSSIBLE IN THE STRONGEST STORMS. WHEN THUNDERSTORMS ARE OCCURRING...MOVE INDOORS. DO NOT STAND BY WINDOWS. AVOID USING TELEPHONES AND ELECTRICAL APPLIANCES UNTIL THE STORM HAS PASSED.
SPECIAL WEATHER STATEMENT...CORRECTED NATIONAL WEATHER SERVICE QUAD CITIES IA IL 226 AM CDT THU SEP 4 2014 IAZ063>068-076>078-087-088-ILZ007-009-015-040930- IOWA-JOHNSON-CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON- LOUISA-JEFFERSON-HENRY IA-CARROLL-WHITESIDE-ROCK ISLAND- INCLUDING THE CITIES OF...MARENGO...IOWA CITY...TIPTON... CLINTON...MUSCATINE...BETTENDORF...DAVENPORT...SIGOURNEY... WASHINGTON...WAPELLO...FAIRFIELD...MOUNT PLEASANT... MOUNT CARROLL...STERLING...ROCK FALLS...MOLINE...ROCK ISLAND 226 AM CDT THU SEP 4 2014 ...INTENSE LIGHTNING WITH STRONG THUNDERSTORMS MOVING ACROSS EASTERN IOWA AND NORTHWEST ILLINOIS EARLY THIS MORNING... AT 215 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED WIDESPREAD THUNDERSTORMS OVER EASTERN IOWA ROUGHLY BETWEEN HIGHWAY 30 AND HIGHWAY 34... WITH THE STORMS EXTENDING INTO NORTHWEST ILLINOIS. THE STORMS WERE MOVING EAST AT 30 TO 40 MPH. THE STORMS WILL PRODUCE VIVID AND NEAR CONTINUOUS LIGHTNING AND TORRENTIAL DOWNPOURS. SMALL HAIL UP TO THE SIZE OF PENNIES AND GUSTY WINDS OF 30 TO 40 MPH WILL BE POSSIBLE IN THE STRONGEST STORMS. WHEN THUNDERSTORMS ARE OCCURRING...MOVE INDOORS. DO NOT STAND BY WINDOWS. AVOID USING TELEPHONES AND ELECTRICAL APPLIANCES UNTIL THE STORM HAS PASSED.
The national radar mosaic for the moment the first event began.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2014Every state in 2014This day in weather historyWarnings in Iowa, September 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 538005.